Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 128, NWS Wilmington, OH

May 14, 2011Fairfield County, Hocking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 14, 2011, 3:50 PM EDT for Fairfield County, Hocking County, Ohio. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2011, 3:50 PM EDT (19:50 UTC)
Expired
May 14, 2011, 4:12 PM EDT
In force
22 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Fairfield County, OH, Hocking County, OH

The radar

The Cincinnati radar (KILN), 130 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WUUS51 KILN 141950
SVRILN
OHC045-073-142030-
/O.NEW.KILN.SV.W.0128.110514T1950Z-110514T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT SAT MAY 14 2011

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FAIRFIELD COUNTY IN CENTRAL OHIO...
  EASTERN HOCKING COUNTY IN CENTRAL OHIO...

* UNTIL 430 PM EDT.

* AT 348 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS
  LOCATED NEAR UNION FURNACE...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOGAN...
  CARBON HILL...

IN ADDITION...OREVILLE IS NEAR THE PATH OF THIS SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3947 8226 3947 8227 3944 8227 3938 8230
      3946 8249 3972 8242 3972 8236 3960 8237
      3960 8226 3956 8225 3956 8221
TIME...MOT...LOC 1950Z 206DEG 16KT 3950 8236

$$
1 follow-up statement
397 
WWUS51 KILN 142012
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
412 PM EDT SAT MAY 14 2011

OHC045-073-142022-
/O.CAN.KILN.SV.W.0128.000000T0000Z-110514T2030Z/
FAIRFIELD OH-HOCKING OH-
412 PM EDT SAT MAY 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HOCKING AND EASTERN
FAIRFIELD COUNTIES HAS BEEN CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3947 8226 3947 8227 3944 8227 3938 8230
      3946 8249 3972 8242 3972 8236 3960 8237
      3960 8226 3956 8225 3956 8221
TIME...MOT...LOC 2012Z 206DEG 16KT 3959 8230

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:42 PM EDT, 8 minutes earlier.

Area forecast discussion, May 14, 3:42 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
342 PM EDT SAT MAY 14 2011

.SYNOPSIS...
AN UPPER LEVEL LOW MOVING INTO THE REGION WILL MEANDER FOR
THE NEXT SEVERAL DAYS. AS A RESULT TEMPERATURES
WILL BELOW NORMAL...WITH CLOUDY CONDITIONS AND GOOD CHANCES FOR
PRECIPITATION. THE LOW SHOULD MOVE OUT OF THE AREA BY LATE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS CONTINUE THIS
AFTERNOON. THUNDERSTORMS HAVE REMAINED BELOW SEVERE LIMITS THOUGH
WE HAVE RECEIVED A COUPLE REPORTS OF SMALL HAIL.

AN UPR LVL CLOSED LOW WILL SLOWLY PIVOT FROM THE LOWER OHIO
VALLEY TO OUR AREA THROUGH TONIGHT. AN EMBEDDED VORT AXIS IS
FORECAST TO ROTATE NE FROM THIS LOW THROUGH OUR AREA THIS
AFTERNOON AND EVENING. THE SYNOPTIC LIFT FROM THIS FEATURE...ALONG
WITH INCREASING DIURNAL INSTABILITY...SHOULD GENERATE WIDESPREAD
SHOWERS AND THUNDERSTORMS...MOST NUMEROUS THIS AFTERNOON AND
EVENING. BULK SHEAR WILL APPROACH LOW END MODERATE THIS AFTERNOON.
IN ADDITION...MLCAPES WILL APPROACH LOW END MODERATE AS WELL. THIS
MAY RESULT IN A FEW ISOLATED SEVERE STORMS WITH LARGE HAIL BEING
THE PRIMARY SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING.
TEMPERATURES WILL BE CLOUD AND PCPN DEPENDENT...BUT SHOULD
GENERALLY WARM INTO THE LOWER AND MID 70S. LOWS TONIGHT WILL RANGE
FROM THE LOWER TO THE UPPER 50S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
RIDGING OVER CANADA WILL BUILD EASTWARD...TRAPPING THE UPPER LOW
OVER OUR REGION THROUGH THE PERIOD. THE COLD POOL AND INSTABILITY
ASSOCIATED WITH THE LOW WILL CONTINUE TO BRING INCREASED CHANCES
FOR PRECIPITATION THROUGH TUESDAY. THE COLD POOL AND CLOUD COVER
WILL ALSO KEEP TEMPERATURES WELL BELOW NORMAL FOR THIS TIME OF
YEAR. THE BEST CHANCES FOR PRECIPITATION WILL BE DURING THE
DAYTIME HOURS...WITH THE INCREASED DIURNAL INSTABILITY. LINGERING
SHOWERS WILL STILL BE POSSIBLE OVERNIGHT. CHANCES FOR THUNDER WILL
BE ON THE DECREASE AS TEMPERATURES WILL BECOME UN-SUPPORTIVE OF
THIS TYPE OF CONVECTION. SOME FLOODING ISSUES MAY ARISE IN SOME
AREAS DUE TO PERSISTENT HEAVY RAINS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
FORECAST MODELS ARE CONTINUING TO INDICATE THAT THE UPPER LEVEL LOW
WILL MEANDER OVER THE REGION THROUGH AT LEAST THE MIDDLE PART OF
NEXT WEEK. THERE IS SOME DISAGREEMENT TOWARD THE END OF THE WEEK ON
HOW FAST THE LOW WILL EVENTUALLY PUSH EAST. THE 12Z GFS AND TO A
LESSER EXTENT THE 12Z GEM ARE TRYING TO BRING IN SOME NARROW
MID/UPPER LEVEL RIDGING THURSDAY INTO FRIDAY AHEAD OF NEXT UPPER
LEVEL LOW MOVING ACROSS THE WESTERN UNITED STATES. MEANWHILE...THE
00Z ECMWF IS KEEPING THIS RIDGING FARTHER BACK TO THE WEST WITH THE
UPPER LEVEL LOW PRETTY MUCH REMAINING OVER US THROUGH THE END OF THE
WEEK. GIVEN THE CURRENT BLOCKING PATTERN...WOULD NOT NECESSARILY BE
SURPRISED IF THE ECMWF ENDS UP BEING RIGHT...BUT IT IS ALSO TOUGH TO
BELIEVE THE LOW WOULD REALLY HANG AROUND THAT LONG.

BASED ON THE UNCERTAINTY...WILL KEEP A CHANCE OF POPS GOING ON
THROUGH FRIDAY. WILL PLACE AN EMPHASIS ON THE AFTERNOON TO EARLY
EVENING AS SOME OF THIS WILL MOST LIKELY BE DIURNALLY ENHANCED. IT
LOOKS LIKE WE REMAIN STABLE ENOUGH IN THE FIRST PART OF THE WEEK TO
KEEP ANY THUNDERSTORM THREAT RELATIVELY LOW. HOWEVER...AS WE
PROGRESS THROUGH THE WEEK...THINK WE SHOULD BEGIN TO SEE SOME BETTER
INSTABILITIES DEVELOP AND WILL INCLUDE A MENTION OF THUNDER FROM
ABOUT WEDNESDAY ONWARD.

EXPECT TEMPERATURES TO BE ON THE COOL SIDE TO START THE WEEK GIVEN
UPPER LEVEL LOW AND COOL NORTH TO NORTHEASTERLY LOW LEVEL FLOW. WILL
THEREFORE UNDERCUT GUIDANCE FOR HIGHS AND GO CLOSER TO WHAT IS
SUGGESTED BY THE LOW LEVEL THERMAL FIELDS. TEMPERATURES LATER IN THE
WEEK WILL BE HIGHLY DEPENDENT ON WHETHER OR NOT THE UPPER LEVEL LOW
PUSHES EAST. FOR NOW HAVE ALLOWED FOR A GRADUAL WARMING TREND
WEDNESDAY THROUGH FRIDAY BUT CONFIDENCE IN THIS IS NOT TERRIBLY HIGH.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SLOW MOVING LOW PRESSURE WILL KEEP OCCASIONAL SHOWERS AND ISOLATED
THUNDERSTORMS AT TAF SITES THROUGH THE PERIOD. PEAK OF ACTIVITY
MAY BE THIS AFTERNOON WHEN INSTABILITY WILL BE GREATEST. WIDESPREAD
MVFR FLIGHT CONDITIONS WILL ACCOMPANY THE SHOWERS AND THUNDERSTORMS.
CEILINGS WILL DROP TO IFR BETWEEN 08Z AND 15Z. WINDS WILL REMAIN
BELOW 10 KNOTS WHILE GRADUALLY SHIFTING FROM SOUTH TO WEST.

OUTLOOK...MVFR TO IFR CEILINGS AND MVFR VISIBILITIES ARE POSSIBLE
THROUGH MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...LATTO
NEAR TERM...CONIGLIO
SHORT TERM...LATTO
LONG TERM...JGL
AVIATION...CONIGLIO
Hazardous weather outlook, May 14, 4:36 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
436 AM EDT SAT MAY 14 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-150900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
436 AM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY INTO TONIGHT. A
FEW STORMS MAY REACH SEVERE LIMITS THIS AFTERNOON AND EVENING WITH
LARGE HAIL BEING THE PRIMARY SEVERE WEATHER THREAT. IN ADDITION...
LOCALLY HEAVY RAIN MAY ACCOMPANY THUNDERSTORMS...RESULTING IN
MINOR FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 14, 12:09 PM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1209 PM EDT SAT MAY 14 2011

OHZ056-141715-
LICKING OH-
1209 PM EDT SAT MAY 14 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LICKING COUNTY THROUGH
115 PM EDT...

AT 1206 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GRANVILLE
SOUTH...MOVING NORTH AT 25 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GRANVILLE SOUTH...
GRANVILLE AND UTICA.

ALSO...ALEXANDRIA IS NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3996 8248 3995 8252 3998 8271 4027 8264
      4027 8252 4027 8248 4025 8247 4025 8240
Special weather statement, May 14, 12:27 PM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1227 PM EDT SAT MAY 14 2011

OHZ044-045-052-141700-
CHAMPAIGN OH-LOGAN OH-UNION OH-
1227 PM EDT SAT MAY 14 2011

...A STRONG THUNDERSTORM WILL AFFECT WESTERN UNION...SOUTHEASTERN
LOGAN AND EASTERN CHAMPAIGN COUNTIES THROUGH 100 PM EDT...

AT 1224 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STATE
ROUTE 4 AT STATE ROUTE 161...MOVING NORTH AT 20 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NORTH LEWISBURG.

ALSO...WOODSTOCK...POTTERSBURG...SOMERSVILLE...RAYMOND...NEW
JERUSALEM...EAST LIBERTY...PICKRELLTOWN AND MIDDLEBURG ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4011 8346 4011 8351 4007 8351 4007 8358
      4039 8369 4040 8340
Local storm report, May 14, 12:38 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1238 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             GRANVILLE               40.07N 82.50W
05/14/2011  E0.50 INCH       LICKING            OH   TRAINED SPOTTER

&&

BC
Special weather statement, May 14, 12:45 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1245 PM EDT SAT MAY 14 2011

OHZ026-034-035-043>046-052-054>056-141845-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-CHAMPAIGN-
MADISON-FRANKLIN OH-LICKING-
INCLUDING THE CITIES OF...KENTON...CELINA...WAPAKONETA...SIDNEY...
BELLEFONTAINE...MARYSVILLE...DELAWARE...URBANA...LONDON...
COLUMBUS...NEWARK
1243 PM EDT SAT MAY 14 2011

...THUNDERSTORMS WITH SMALL HAIL POSSIBLE THROUGH EARLIER
AFTERNOON...

SCATTERED THUNDERSTORMS ACROSS WEST CENTRAL AND CENTRAL OHIO WILL
SLOWLY LIFT NORTH THROUGH MID AFTERNOON. SOME OF THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL. IN
ADDITION LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS.
Special weather statement, May 14, 3:27 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EDT SAT MAY 14 2011

OHZ074-142015-
HOCKING OH-
327 PM EDT SAT MAY 14 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HOCKING COUNTY THROUGH
415 PM EDT...

AT 322 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STARR...
MOVING NORTH AT 20 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LOGAN AND CARBON HILL.

ALSO...STARR...UNION FURNACE...HAYDENVILLE...LAKE LOGAN STATE PARK...
ENTERPRISE AND OREVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3947 8223 3947 8227 3938 8229 3939 8250
      3937 8252 3937 8255 3960 8251 3961 8250
      3965 8249 3966 8237 3960 8237 3960 8226
      3956 8225 3956 8218

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:09 PM EDTSpecial Weather StatementILNLicking66 min
May 14, 12:27 PM EDTSpecial Weather StatementILNUnion33 min
May 14, 1:18 PM EDTAreal Flood AdvisoryILNAuglaize, Hardin, Logan, Shelby3 hr
May 14, 3:27 PM EDTSpecial Weather StatementILNHocking48 min
May 14, 7:23 PM EDTTornado WarningILNMiami, Shelby37 min
May 14, 7:55 PM EDTTornado WarningILNMiami, Shelby50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.